Alert archive / Minnesota / Special Weather Statements in 2025

Special Weather Statement, NWS Twin Cities, MN

June 28, 2025Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 28, 2025, 2:10 AM CDT for Pope County, Stevens County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2025, 2:10 AM CDT (07:10 UTC)
Expired
Jun 28, 2025, 2:45 AM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

Counties Pope County, MN, Stevens County, MN

The radar

The Minneapolis radar (KMPX), 190 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS83 KMPX 280710
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
210 AM CDT Sat Jun 28 2025

MNZ041-047-048-055-280745-
Stevens MN-Pope MN-Douglas MN-Swift MN-
210 AM CDT Sat Jun 28 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT EASTERN STEVENS...
SOUTHWESTERN DOUGLAS...WESTERN POPE AND NORTHEASTERN SWIFT COUNTIES 
UNTIL 245 AM CDT...

At 210 AM CDT, Doppler radar was tracking an area of strong 
thunderstorms near Morris, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Morris, Benson, Starbuck, Hancock, Lowry, Kensington, Cyrus, 
  Donnelly, Lake Hassel, Clontarf, Farwell, Lake Emily, Glacial 
  Lakes State Park, Lake Minnewaska, Long Beach, Benson Airport, 
  Swift Falls and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening 
weather conditions.

&&

LAT...LON 4555 9596 4576 9612 4576 9576 4585 9576
      4585 9556 4534 9526 4532 9565 4536 9577
TIME...MOT...LOC 0710Z 261DEG 28KT 4564 9589

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

BED

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 1:00 AM CDT, 1 hour 10 minutes earlier. Its key messages:

  • A thunderstorm complex is expected to move through the area early tomorrow morning. Damaging wind gusts are possible.
  • Another round of thunderstorms is expected late tomorrow afternoon & evening. All modes of severe weather are possible, along with heavy rain & localized flooding.
  • Hot & humid Saturday with heat indices up to 100 degrees.
Area forecast discussion, Jun 28, 1:00 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
100 AM CDT Sat Jun 28 2025

.KEY MESSAGES...

- A thunderstorm complex is expected to move through the area
  early tomorrow morning. Damaging wind gusts are possible.

- Another round of thunderstorms is expected late tomorrow
  afternoon & evening. All modes of severe weather are possible,
  along with heavy rain & localized flooding.

- Hot & humid Saturday with heat indices up to 100 degrees.

&&

.DISCUSSION...
Issued at 158 PM CDT Fri Jun 27 2025

A very active weekend lies ahead with multiple rounds of strong
to severe thunderstorms and locally heavy rainfall expected.
Severe thunderstorms will develop across the Dakotas,
eventually merging into a thunderstorms complex overnight. This
complex of thunderstorms will move into western Minnesota during
the overnight hours (2-4 AM) and move gradually southeastwards
through the morning, reaching the Twin Cities/I-35 corridor by
sunrise (5-7 AM) & eventually dissipating over southeast
Minnesota/western Wisconsin by mid-morning. Damaging wind will
be the main severe threat with this thunderstorm complex, and
the threat will be highest across western Minnesota where
500-1000 J/kg of surface- based CAPE will be present overnight.
Instability is weaker farther east, meaning the complex should
begin to weaken through the morning across eastern Minnesota &
western Minnesota, but a few sporadic damaging wind gusts still
can't be ruled out. Heavy downpours are likely with quick
rainfall amounts of around an inch, but the flooding threat
looks minimal due to the progressive motion of the thunderstorm
complex.

After the thunderstorm complex dissipates during the morning, a
warm front will move northwards through through the area &
advect in much higher dew points out of Iowa. Afternoon
temperatures will depend on how quickly clouds clear out from
the morning thunderstorms, but most locations should warm well
into the 80s & into the 90s across southern & far-western
Minnesota. Dew points near the mid 70s will allow for heat
indices of 95-100 degrees, possibly higher across southern
Minnesota if daytime heating is maximized there. This will allow
for an very unstable environment to build over Minnesota &
Wisconsin as Surface-bnased CAPE values are forecast to reach
4000 J/kg across southern Minnesota and far-western Wisconsin.
However, temperatures aloft will also be warmer over this
environment, with 700 mb temperatures of 10-12 C indicating
strong (but not not unbreakable) capping will likely be in place
into the evening.

The main area of interest for thunderstorm initiation Saturday
afternoon is north of this capping, across central Minnesota
where the environment will be less explosive ("only" 2000-2500
J/kg SBCAPE) but much more conducive for storm development with
cooler temperatures aloft. Furthermore, one or more boundaries
will likely be left over from the morning convection, likely
acting as an initiation point wherever they set up across
central Minnesota by late afternoon. Dep shear values will be
seasonally strong for late June with 30-40 kts of deep shear
overlaying the explosive environment, meaning thunderstorms
will rapidly intensify after they initiate & have the potential
to become supercellular quickly. All modes of severe
thunderstorms would be possible with these initial supercells,
with damaging wind gusts likely the main hazard followed by the
potential for a few tornadoes & large hail. However, the lack
of capping over central Minnesota also means that thunderstorms
will likely become widespread quickly after initiating,
resulting i these initial supercells merging into one or
multiple clusters of thunderstorms. Once these clusters develop,
the severe threat becomes predominately damaging wind along
with an increasing threat for torrential rain & localized
flooding. Confidence is still low in the details for when and
where exactly this evening round of severe weather will occur,
as we'll need to determine where the mesoscale boundaries set
up during the afternoon. Somewhere over central Minnesota
between 4-6 PM looks to be the general consensus for the
initial supercell threat, with these storms quickly merging
into clusters of storms and moving eastwards/southeastwards by
6-8 PM, with the damaging wind threat continuing into western
Wisconsin through 10 PM-midnight. Hard to say where exactly
these clusters will move once they develop, as storm-scale
propagation will take over & they will track along any existing
boundaries, but think the overall severe threat is highest
north of a line roughly from Marshall- Northfield-Eau Claire.
Additional scattered thunderstorms look likely to develop
during the overnight hours as the low- level jet interacts with
remnant boundaries, but these look to mainly be rain-makers
with an overall low threat for any severe weather. The possible
exception could be across far-southern Minnesota, where a few
high-resolutation models depict a thunderstorm complex
developing across eastern South Dakota & impacting at least
portions of southwestern Minnesota.

Temperatures return back to more seasonable values Sunday as a
cold front moves in behind the storms Saturday night. Another
round of thunderstorms will likely develop along the front
during the afternoon, but models differ on the timing &
location of the front across central Minnesota. Any threat for
strong to severe thunderstorms would be limited to portions of
western Wisconsin, but the overall the threat looks to be
mainly east of our area. Northwest flow then develops aloft &
continues through midweek, keeping us generally dry & near-
normal to slightly below-normal for temperatures. The next round
of active weather comes Thursday into the weekend as the flow
becomes stronger aloft & a few disturbances develop in the
northwest flow aloft.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1235 AM CDT Sat Jun 28 2025

Confidence has generally decreased over the past 6 hours with
TSRA chances. The most widespread convection is over the
southeast corner of NoDak, approaching western Minnesota over
the next 1-2 hours. Hi-res models had been consistently taking
this MCS down the the I-94 corridor, riding the gradient of
building instability. Two areas of convection over SoDak were
not captured as well, and may play a role in keeping the NoDak
storms on an eastward trajectory rather SE-ward. Expect changes
to the forecast as the storms continue to evolve this morning.
The PROB30s generally account for the two possible scenarios of
the either the NoDak storms traveling SE towards the Twin
Cities metro and weakening, or the SoDak storms traveling
through south-central MN and no storms across the rest of
central Minnesota.

With the uncertainty of storm evolution this morning, the exact
extent and persistence of storms later today remains lower
confidence as well. The most likely storm initiation is around
22-00z, and a somewhat messy, multicellular storm mode is
favored. Winds shift more southerly throughout the day, and
become gusty during afternoon especially in southern Minnesota.

KMSP...Adjusted the TEMPO from 11-14z back to a PROB30 due to
the aforementioned decrease in confidence. The useful aspect of
this setup is that storms are already ongoing, so we'll be able
to see them coming should they turn southeast and continue
towards KMSP later this morning. If you don't see them turn
over the next few hours, the probability for storms will
drastically decrease. Expect frequent updates to the forecast.

/OUTLOOK FOR KMSP/
SUN...MVFR/RA likely, chc TSRA/IFR. Wind SW 5-10 kts.
MON...VFR. Wind NW 10-15 kts.
TUE...VFR. Wind NW 10-15 kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...ETA
AVIATION...BED
Hazardous weather outlook, Jun 27, 2:35 PM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
235 PM CDT Fri Jun 27 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
235 PM CDT Fri Jun 27 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong or severe thunderstorms are possible tonight. Best chance
in western & central Minnesota with high winds and large hail as
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional severe thunderstorms are possible Saturday evening into
Saturday night. All severe hazards will be possible Saturday
evening.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight.

BPH

In the hours before

Special weather statement, Jun 28, 1:35 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
135 AM CDT Sat Jun 28 2025

MNZ056-064-065-073-280715-
Yellow Medicine MN-Renville MN-Redwood MN-Chippewa MN-
135 AM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHIPPEWA...REDWOOD...
NORTHWESTERN RENVILLE AND SOUTHEASTERN YELLOW MEDICINE COUNTIES
UNTIL 215 AM CDT...

At 135 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wood Lake, or 23 miles west of Redwood Falls, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Redwood Falls, Granite Falls, Renville, Walnut Grove, Lamberton,
  Wabasso, Sacred Heart, Wood Lake, Hanley Falls, Echo, Minnesota
  Falls, Belview, Sanborn, Vesta, Milroy, Lucan, Clements, Revere,
  Seaforth and Wanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4463 9569 4484 9578 4487 9521 4428 9503
      4428 9511 4420 9511 4420 9559 4454 9559
      4454 9560 4463 9560
TIME...MOT...LOC 0635Z 263DEG 22KT 4462 9556

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BED
Special weather statement, Jun 28, 2:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
210 AM CDT Sat Jun 28 2025

MNZ041-047-048-055-280745-
Stevens MN-Pope MN-Douglas MN-Swift MN-
210 AM CDT Sat Jun 28 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT EASTERN STEVENS...
SOUTHWESTERN DOUGLAS...WESTERN POPE AND NORTHEASTERN SWIFT COUNTIES
UNTIL 245 AM CDT...

At 210 AM CDT, Doppler radar was tracking an area of strong
thunderstorms near Morris, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Morris, Benson, Starbuck, Hancock, Lowry, Kensington, Cyrus,
  Donnelly, Lake Hassel, Clontarf, Farwell, Lake Emily, Glacial
  Lakes State Park, Lake Minnewaska, Long Beach, Benson Airport,
  Swift Falls and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4555 9596 4576 9612 4576 9576 4585 9576
      4585 9556 4534 9526 4532 9565 4536 9577
TIME...MOT...LOC 0710Z 261DEG 28KT 4564 9589

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:35 AM CDTSpecial Weather StatementMPXRedwood40 min
Jun 28, 2:16 AM CDTSpecial Weather StatementMPXBrown, Watonwan44 min
Jun 28, 2:39 AM CDTSpecial Weather StatementMPXKandiyohi, Pope36 min
Jun 28, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXLac qui Parle57 min
Jun 28, 6:44 PM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift46 min

Nearby

Special Weather Statements in Minnesota, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.